Iowa, 2022

Hail and Damaging Winds in Iowa, June 7, 2022

June 7, 2022 · NWS DMX · 16 events in 6 counties and zones

Another shortwave moved across Iowa in early June, this one resulting in severe storms across southwest Iowa. Modest CAPE around 1000 J/kg was accompanied by deep layer shear that helped to organize storms and support rotating updrafts capable of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Another shortwave moved across Iowa in early June, this one resulting in severe storms across southwest Iowa. Modest CAPE around 1000 J/kg was accompanied by deep layer shear that helped to organize storms and support rotating updrafts capable of large hail and damaging winds. By evening storms across southwest Iowa were producing up to golf ball sized hail and winds damaged several trees and outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 2:37 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 7, 2:37 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
337 PM CDT Tue Jun 7 2022

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 334 PM CDT Tue Jun 7 2022

Key Messages:

- Severe storms possible into this evening over the southwest
  forecast area. Large hail and damaging winds are the primary
  threats.
- Precipitation ending Wednesday morning then clearing into the
  afternoon.

Vigorous short wave is currently diving southeast out of Wyoming and
into Nebraska and South Dakota with strong to severe storms
developing in advance of the system in the western portions of those
states. Generally light flow is in place across Iowa with high
pressure ridged just to the north and east of the area. Instability
is building into south central and western Iowa. Expect storms to
begin developing over east central Nebraska and west central Iowa by
late this afternoon then dive southeast across the southwest CWA
with additional weaker activity developing to the north. Profiles
are favorable for supercell development though the light flow in the
0-500m level with the best shear above that layer. This will be
favorable supercells with large hail and some damaging wind gusts.
There is some landspout potential over west central Iowa during the
initial updraft development stage near a surface wind weakness
and where 0-3km CAPE values approach 100 J/kg along with
sufficient surface vorticity. Locally heavy rainfall is also
possible with these storms but not expecting any significant hydro
issues beyond ponding. Additional storms may develop over
northern Iowa after midnight. No severe weather is anticipated
with this activity which likely will lingering into Wednesday
morning before the drier air arrives. High pressure arrives
Wednesday night with pleasant temperatures expected for the
overnight.

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 334 PM CDT Tue Jun 7 2022

Key messages:

-A threat for heavy rainfall exists Thursday night into Friday.
-Low confidence rain chances over the weekend.
-A period of fair weather sets in at the beginning of next week.

Low-level layers remain saturated through much of the period with
lots of moisture transport from the pacific and some from the Gulf.
A better setup looks to be in place Thursday with a low over the
Rockies and a high over the southeast region that will act to fling
moisture way north into the upper Midwest. PWATs will be nearing
150% of normal with values approaching 1.5". Another shortwave
propagates down the northwest flow in the west. The more
favorable shear and greatest instability and will be located in
Nebraska and Kansas where another MCS may form. There is some
suggestion that a secondary band of rainfall will form off of a
boundary over Iowa. There is some elevated instability and
sufficient moisture supply that will sustain this, but confidence
is lower for low-level supply due to the Gulf transport being
disrupted by the expected MCS.

Additional waves of energy propagate towards the region Saturday
and Sunday night, although uncertainty still remains regarding
location and timing of any possible rainfall. The warm sector of
the ridge will arrive at the beginning of next week and finally
bring some warming, hinted by positive 2m temperature anomalies.
Additional energy will begin to build in the west, signaling a
continued active weather pattern next week. We will continue to
monitor the forecast period for periods of heavy rainfall.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1241 PM CDT Tue Jun 7 2022

Scattered cumulus near 4-5 kft early this afternoon. Thunderstorms
are expected to develop by late afternoon and into the evening and
impact most sites. Additional activity may develop late tonight
into early Wed. Cigs will lower through the period and may be IFR
at times late before clearing. Generally light winds though some
gusts > 35 kts with thunderstorm outflow is likely.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Jimenez/Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 7, 2:32 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Tue Jun 7 2022

IAZ033-034-044>046-057>060-070>074-081>086-092>097-082045-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
332 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few strong to severe thunderstorms are possible later this
afternoon into tonight in southwest Iowa. The main hazards are
damaging wind gusts, large hail, and perhaps locally heavy
rainfall. Greatest severe risk will be during the late afternoon
and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are possible later on Thursday with the
severe threat looking low at this time. Heavy rainfall is
possible at times and may lead to some localized flooding
concerns.

Another round of storms is possible Saturday
night into Sunday morning with the severe threat better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight.

IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-082045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Jasper-Poweshiek-Mahaska-
332 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few showers and thunderstorms are possible tonight. Some storms
may produce hail and gusty winds, as well as some locally heavy
rainfall. Showers and storms could last through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are possible later on Thursday with the
severe threat looking low at this time. Heavy rainfall is
possible at times and may lead to some localized flooding
concerns.

Another round of storms is possible Saturday
night into Sunday morning with the severe threat better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight.

In the hours before

Special weather statement, Jun 7, 5:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Tue Jun 7 2022

IAZ070-080000-
Cass IA-
623 PM CDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of western Cass County
through 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut, or 14 miles west of Atlantic, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Atlantic around 640 PM CDT.

This includes Interstate 80 between mile markers 50 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 9515 4150 9484 4119 9504 4127 9516
TIME...MOT...LOC 2323Z 289DEG 39KT 4147 9528

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Krull

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 7, 5:45 PM CST
Where
Cass County, 0.52 mi W of Atlantic
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.400, -95.030

AWOS recorded a 67 mph wind gust.

Hail, Adair

When
June 7, 6:15 PM CST to 6:30 PM CST
Where
Adair County, 2.07 mi N of Fisk
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.230, -94.530

Wind driven hail event that features hail up to half dollar sized and winds over 60 mph that lasted for 15 to 20 minutes. Just emerged corn and beans were pulverized, pine trees stripped of needles, and hardwood trees defoliated. Worst hail this spotter has seen in 50 years at this location.

Hail, Adair

When
June 7, 6:29 PM CST
Where
Adair County, 0.86 mi SE of Fontanelle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.290, -94.560

Emergency manager report of quarter sized hail.

Thunderstorm Wind, Adair

When
June 7, 6:30 PM CST
Where
Adair County, 2.08 mi SW of Fisk
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.180, -94.560

Pine trees uprooted and split. Damage to an outbuilding including some broken windows.

Thunderstorm Wind, Adair

When
June 7, 6:33 PM CST
Where
Adair County, 1.04 mi W of Fisk
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.200, -94.550

Roof blown off a machine shed. Time estimated via radar.

Hail, Adair

When
June 7, 6:42 PM CST
Where
Adair County, Orient
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.200, -94.420

Nickel sized hail north of Orient.

Thunderstorm Wind, Adair

When
June 7, 6:45 PM CST
Where
Adair County, Orient
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.200, -94.420

Large tree down on house. Time estimated via radar.

Hail, Adair

When
June 7, 6:48 PM CST
Where
Adair County, 2.6 mi E of Fisk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -94.480

Nickel to quarter sized hail reported.

Thunderstorm Wind, Union

When
June 7, 6:54 PM CST
Where
Union County, 0.87 mi NE of Creston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.080, -94.360

Farm outbuildings damaged on Cherry Street. Time estimated via radar.

Thunderstorm Wind, Union

When
June 7, 7:00 PM CST to 7:05 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -94.360

Trees, sheds, and power lines reported down.

Thunderstorm Wind, Union

When
June 7, 7:00 PM CST to 7:05 PM CST
Where
Union County, 0.87 mi NE of Creston Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
41.030, -94.360

Hail, Union

When
June 7, 7:07 PM CST
Where
Union County, 1.38 mi S of Afton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.010, -94.200

Nickel sized hail accompanied by strong winds.

Thunderstorm Wind, Clarke

When
June 7, 7:27 PM CST
Where
Clarke County, 2.14 mi SSE of Hopeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.900, -93.970

Tin blown off of outbuilding on R15. Time estimated via radar.

Thunderstorm Wind, Decatur

When
June 7, 7:53 PM CST
Where
Decatur County, 4.95 mi NNW of Leon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.800, -93.750

Social media photo of wind blown hail causing damage to siding, windows, gutters, screens, and air conditioner. Time estimated by radar.

Hail, Taylor

When
June 7, 9:15 PM CST to 9:30 PM CST
Where
Taylor County, 2.81 mi S of New Market
Measured
1.75 in hail
Reported by
Public
Coordinates
40.690, -94.890

Broken wind shields, hole sin siding and windows, and destruction of nearby crops on three different properties. Hail lasted for 20 minutes and accumulated into drifts, making it difficult to open door of home. Hail that drifted lingered for at least 12 hours.

Thunderstorm Wind, Taylor

When
June 7, 9:15 PM CST to 9:30 PM CST
Where
Taylor County, 0.69 mi S of New Market
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.720, -94.900

Social media report of at least half dollar sized hail that broke vehicle wind shields, house windows, skylight windows, and damaged house siding. Multiple large holes. Tree limb down on power line. Water over gravel road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033167, 1033169, 1033168, 1033171, 1033172, 1033173, 1033174, 1033176, 1033177, 1033178, 1033179, 1033180, 1033181, 1033182, 1033183, 1033184.